Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Urinary Disorders

Large Occult Blood/Reoccuring UTI/Lamictal

06/18/2008

Question:

I am on several drugs for depression, one of them being Lamictal, which I know can cause urinary retention. I have been on this drug for one year and got my first UTI two weeks ago. I woke up in the middle of the night passing blood clots and dark red blood (I know that this blood was not from the vagina, because I am on continuous birth control for the treatment of endometriosis). My doctor did a Urinanlysis, C and S, and antibiotics. I was on the meds for two weeks, and did not finish the last two days of the antibiotics.

Two nights ago, I woke again, passing clots and urinating nothing but dark red blood. I collected a specimen and took one of the pills, and the bleeding stopped within 30 minutes of taking the pill. I sent the specimen to the lab (I`m a student nurse) and received back the usual results- high bacteria, high White Blood Count and so on, and obviously the C and S will take several more days, but this time it showed that I have large amounts of occult blood.

Could this mean that I have GI bleeding elsewhere in the body? I am not supposed to take NSAIDS, but I have severe headaches and back pain, and so I take them on a regular basis. I am going to schedule an appointment with my doctor, but your answer might ease some of my anxiety before I see him.

Answer:

In your question, you did not mention whether the urine C/S when you had your first episode of bleeding was positive for infection. I assume it must have been positive, since you were treated with antibiotics. If so, it is possible that you are having a recurrent infection or the first infection had not gone away completely and resurfaced again. Some of the other causes that can cause blood with clots are stones or tumors of the genitourinary tract (kidney/ureter/bladder).

You would need to be evaluated with some form of imaging (commonly a CT urogram which is a CT scan done after injecting intravenous contrast), urine cytology (microscopic evaluation of urine for tumor cells) and an endoscopic evaluation of your bladder(cystoscopy). GI bleeding does not present in the form of blood in the urine. You have not mentioned your age, but tumors are less common in the younger age group. I would still recommend a complete evaluation though, by a physician/urologist.

Hopefully this answers some of your concerns. I would agree strongly with your plan to consult a physician/urologist, who will be able to review your symptoms clinically and evaluate you further accordingly.

For more information:

Go to the Urinary Disorders health topic, where you can:

Response by:

Krishnanath  Gaitonde, MD Krishnanath Gaitonde, MD
Assistant Professor of Clinical Urology
College of Medicine
University of Cincinnati